Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS North Platte, NE

July 31, 2003Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 2003, 3:56 AM CDT for Holt County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 3:56 AM CDT (08:56 UTC)
Expired
Jul 31, 2003, 5:00 AM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2534 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS53 KLBF 310856
SVRLBF
NEC089-311000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 AM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 500 AM CDT

* AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES NORTH OF
  AMELIA...OR ABOUT 18 MILES WEST OF ONEILL...MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  10 MILES SOUTHWEST OF EMMET AROUND 405 AM CDT
  8 MILES NORTHEAST OF AMELIA AROUND 410 AM CDT
  4 MILES NORTHEAST OF CHAMBERS AROUND 435 AM CDT
  12 MILES SOUTHWEST OF INMAN AROUND 445 AM CDT
  11 MILES SOUTHWEST OF EWING AROUND 500 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4257 9923 4210 9920 4210 9833 4239 9832

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:02 AM CDT, 54 minutes earlier.

Area forecast discussion, Jul 31, 3:02 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 AM CDT THU JUL 31 2003

NW FLOW CONTINUES OVER CWA AND VCNTY WITH UPPER LOW SPINNING
SOUTHWARD INTO NORTHERN MN AND RIDGING OVER MUCH OF WESTERN CONUS.
CWA TRAPPED BETWEEN REALLY DRY AIR TO NORTHWEST AND MOIST AIR TO THE
SOUTH. AREA PROFILER NOT SHOWING HINT OF SOUTHERLY LOW LEVEL JET AT
04Z...BUT SHOULD EVENTUALLY KICK IN AND HELP BRING BETTER MOISTURE
INTO NE BY SUNRISE. SFC FEATURES DIFFUSE ATTM BUT SEEMS TO BE WEAK
LOW PRESSURE ACROSS NEAST SD WITH SFC BOUNDARY EXTENDING SW TO NEAR
THE WY/SD/NE BORDERS.

AS LOW LEVEL JET INCREASES THIS AM SO DOES THETA-E ADVECTION ACROSS
SOUTHERN/EASTERN NEB. THIS WILL SET UP DECENT INSTABILITY THIS
AFTERNOON WITH SB CAPES 2500+ SOUTH OF AN OGA TO BUB LINE BY LATE
AFTERNOON. HIRES ETA SHOWING THIS AREA ALONG AND SOUTH OF SFC
CONVERGENT BOUNDARY WHICH WILL BE HEADING SOUTH THROUGH THE DAY.
HEATING...BOUNDARY AND STEEP LAPSE RATES SHOULD HELP OVERCOME THE
CAP BY LATE AFTERNON AND WITH DECENT SHEAR SVR WX LOOKS TO BE IN THE
CARDS. ADDITIONAL STORMS MAY FIRE IN HIGHER TERRAIN TO WEST WITH SFC
HEATING AND S/W HELPING OUT. FLOW WILL DIRECT THESE INTO WESTERN CWA
AND EXPECT MUCH OF THIS TO DIE OFF AFTER SUNSET WITH AS LOW LEVEL
JET IS INTO EASTERN KS/NE. CONVECTON IN EASTERN SHOULD ALSO HEAD SE
THROUGH THE EVENING WITH MOST ACTION OVER BY MIDNIGHT. OVERALL BEST
CHANCES IN SOUTH/EAST WITH LESSER CHANCES TO NORTH...MAY KEEP SLIGHT
CHANCE IN SO PANHANDLE PORTIONS OF SW. WHERE BOTH MODELS TO SOME
EXTENT KEEP CONVECTION POSSIBLE WITH S/WAVE IN WAA REGIME WITH LOW
LEVEL EASTERLY FLOW TOPPED BY FASTER W/NW FLOW...WITH UPPER JET AXIS
OVERHEAD.

WILL LEAVE FRI DRY ATTM AS MORE STABLE HIGH PRESSURE OVER AREA.
HOWEVER WITH ACTIVE NW FLOW ALOFT AND POSSIBLE LEFT OVER BOUNDARIES
...LATE AFT TSRA MAY BE POSSIBLE MAINLY FAR SOUTHEN CWA ON NORTHERN
FRINGE OF THETA E RIDGE. FOR NOW WILL LEAVE SLGHT CHANCE IN SOUTH
FOR THIS POSSIBLE SCENARIO ALONG WITH POSSIBLE ELEVATED CONVECTION
LATE WITH LLVL JET.

SAT AND SUN UPPER LOW CONTINUES TO SPIN ACROSS GR8 LAKES REGION WITH
UPPER RIDGE AXIS BECOMING MORE N/S AND PUSHING INTO HIGH PLAINS AS
UPPER TROF MOVES INTO EPAC. SURFACE RIDGE AXIS ACROSS CENTRAL
DAKOTAS INTO NEB AND KEEPS THETA E RIDGE ACROSS FRONT RANGE ADJACENT
PLAINS...WITH THIS SCENARIO WILL KEEP DRY FCST GOING...WITH
TEMPERATURES WARMING. THETA-E RIDGE PUSHES EAST ON MON NITE WITH
SURFACE LOW KICKING OUT OF HIGH PLAINS SO KEPT TSRA CHANCES.

.LBF...NONE.

DP
Hazardous weather outlook, Jul 30, 3:50 PM CDT, 12 hours 6 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-311030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

WEAK SURFACE CONVERGENCE AND AFTERNOON HEATING WILL BE SUFFICIENT
FOR ISOLATED THUNDERSTORMS...MAINLY SOUTH AND WEST OF VALENTINE AND
NORTH PLATTE. INCREASING LOW LEVEL WINDS THIS EVENING AND OVERNIGHT
MAY BE SUFFICIENT FOR A FEW STORMS TO APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE SURFACE HIGH DRIFTS EAST OF THE AREA...SOUTHEASTERLY FLOW AT
THE SURFACE WILL ALLOW A RETURN OF MOISTURE TO THE HIGH PLAINS
THURSDAY AFTERNOON. HEATING OF THE DAY...ON THURSDAY...AND THE
APPROACH OF AN UPPER LEVEL DISTURBANCE...WILL SPARK SCATTERED
THUNDERSTORMS. AT THIS TIME...THE BEST CHANCE FOR STORMS EXISTS NEAR
AND EAST OF LINE FROM HAYES CENTER...IN HAYES COUNTY...TO BUTTE...IN
BOYD COUNTY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE
THUNDERSTORMS.

AN UPPER LEVEL DISTURBANCE ENTERING WESTERN PORTIONS OF THE OUTLOOK
AREA ON SATURDAY WILL TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS.
RELATIVELY DRY NORTHWESTERLY FLOW ALOFT AND LIMITED INSTABILITY IS
EXPECTED TO KEEP STORMS BELOW SEVERE LIMITS.

LATE MONDAY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA BEHIND AN EXITING FRONTAL BOUNDARY. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING...HOWEVER
ACTIVATION MAYBE NECESSARY THURSDAY AFTERNOON.

HIRSCH/MASEK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.